Alert archive / Iowa / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 262, NWS Sioux Falls, SD

August 13, 2008Clay County, Dickinson County, O'Brien County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 13, 2008, 6:52 PM CDT for Clay County, Dickinson County, O'Brien County, Iowa. It was in force for 38 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 13, 2008, 6:52 PM CDT (23:52 UTC)
Expired
Aug 13, 2008, 7:30 PM CDT
In force
38 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon

Counties Clay County, IA, Dickinson County, IA, O'Brien County, IA

The radar

The Sioux Falls radar (KFSD), 131 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 13, 6:54 PM CDTHAIL 0.756 Ene Dickens, IA
Aug 13, 7:15 PM CDTHAIL 1Royal, IA
Aug 13, 7:18 PM CDTHAIL 13 W Webb, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 13, 4:45 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.9 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2008-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 178 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2008-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
178 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1447 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 132352
SVRFSD
IAC041-059-141-140030-
/O.NEW.KFSD.SV.W.0262.080813T2352Z-080814T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
652 PM CDT WED AUG 13 2008

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLAY COUNTY IN NORTHWEST IOWA
  SOUTHEASTERN DICKINSON COUNTY IN NORTHWEST IOWA
  EASTERN OBRIEN COUNTY IN NORTHWEST IOWA

* UNTIL 730 PM CDT

* AT 652 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM TERRIL TO 6 MILES EAST OF
  SPENCER TO HARTLEY...OR ALONG A LINE EXTENDING FROM 10 MILES
  SOUTHEAST OF SPIRIT LAKE TO 6 MILES EAST OF SPENCER TO 17 MILES
  WEST OF SPENCER...MOVING SOUTHEAST AT 28 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  ROYAL AROUND 705 PM CDT...
  GREENVILLE AROUND 710 PM CDT...
  WEBB AROUND 720 PM CDT...

THIS STORM WILL PRODUCE LARGE HAIL AND DAMAGING WIND. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
WEDNESDAY EVENING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND
SOUTHEAST SOUTH DAKOTA.

LAT...LON 4292 9542 4324 9551 4324 9539 4336 9517
      4344 9496 4336 9491 4291 9491
TIME...MOT...LOC 2352Z 336DEG 24KT 4331 9494 4311 9502
          4318 9547

$$
BT
1 follow-up statement
000 
WWUS53 KFSD 140008
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
708 PM CDT WED AUG 13 2008

IAC041-059-141-140030-
/O.CON.KFSD.SV.W.0262.000000T0000Z-080814T0030Z/
DICKINSON IA-OBRIEN IA-CLAY IA-
707 PM CDT WED AUG 13 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR CLAY...NORTHEASTERN OBRIEN AND SOUTHEASTERN DICKINSON
COUNTIES...

AT 707 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 6 MILES SOUTHEAST OF TERRIL
TO 3 MILES NORTHEAST OF GILLETT GROVE TO MONETA...OR ALONG A LINE
EXTENDING FROM 14 MILES NORTHEAST OF SPENCER TO 11 MILES SOUTHEAST OF
SPENCER TO 14 MILES WEST OF SPENCER...MOVING SOUTHEAST AT 28 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
   ROSSIE...GREENVILLE AROUND 715 PM CDT...
   WEBB AROUND 720 PM CDT...

AT 648 PM...A TRAINED WEATHER SPOTTER REPORTED PENNY SIZED HAIL NEAR 
LOST ISLAND LAKE  IN FAR EASTERN CLAY COUNTY. 

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL AND DAMAGING WIND.
GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 4292 9542 4318 9547 4324 9539 4326 9518
      4333 9497 4336 9492 4333 9491 4293 9491
      4291 9492
TIME...MOT...LOC 0007Z 336DEG 24KT 4322 9488 4302 9497
          4309 9541

$$

BT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 4:45 PM CDT, 2 hours 7 minutes earlier.

Area forecast discussion, Aug 13, 4:45 PM CDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
445 PM CDT WED AUG 13 2008

.DISCUSSION...
WEAK UPPER LEVEL WAVE SPREADING THROUGH THE AREA AND IS SUPPORTING
SOME ELEVATED THUNDERSTORM ACTIVITY. MAIN CORRIDOR OF STRONGEST
THETA-E ADVECTION SHOULD BE SOUTH OF INTERSTATE 90 AND EAST OF
INTERSTATE 29 LATE THIS AFTERNOON AND TONIGHT. ACARS SOUNDINGS FROM
FSD AND SUX SUGGEST SFC BASED THUNDERSTORMS WILL BE A LITTLE TOUGH
TO COME BY BUT STILL SOME THREAT OF THIS HAPPENING BEFORE SUNSET.
WITH A CAPE AROUND 2000 J/KG...DCAPE AROUND 1200 J/KG AND ONLY
MARGINAL SHEAR...EXPECT THE MAIN THREAT FROM THUNDERSTORMS TO BE
HAIL TO HALF DOLLARS AND WIND GUSTS TO 60 MPH. OTHERWISE...DEW
POINTS FROM MOSGUIDE SEEMED TOO LOW SO WENT ABOVE.

FAIRLY UNFOCUSED AS FAR AS CONVECTIVE POTENTIAL EARLY THU. MAIN
UPR CIRCULATION WL CONTINUE TO WORK SWRD/SSWRD TOWARD ERN WY/WRN SD.
IN RESPONSE...CDFNT/INVERTED TROUGH IS FORECAST TO DEVELOP THRU ERN
SD ON THU. ATM DOES DESTABILIZE THRU THE DAY...NOT TO A TREMENDOUS
DEGREE...BUT ENOUGH WITH OVERALL WK FLOW PATTERN TO MAKE PCPN
DISTRIBUTION FCST DIFFICULT. ALSO HAVE WK BACKDOOR FRONT PUSHING IN
FM NE...REACHING FAR ERN CWA LATE AFTN. ENOUGH TO PUT AT LEAST A
SMALL THREAT IN EVERYWHERE BY AFTN...BUT BEST THREAT FOR STORMS
WOULD SEEM TO OCCUR FROM LATE THU AFTN THRU THU NIGHT AS MAIN
DIV Q SLIDES SWRD THRU WRN CWA...WITH BEST ELEVATED INSTABILITY AXIS.
THE THREAT FOR LINGERING SHOWERS AND STORMS WL BE LIMITED THRU SWRN
THIRD OF AREA...BEFORE OVERWHEMLING PUSH OF DRIER AIR AND RIDGING
BEHIND SYSTEM CUTS OFF THREAT FROM NE TO SW.  THIS DRIER AIR WL KEEP
MOST OF AIR CLEAR OF PCPN FRI NIGHT THRU SAT NIGHT...WITH EXCEPTION
OF A VERY LOW END THREAT ALG MO RVR MAINLY TIED TO DIURNAL HEATING
CYCLE. THIS IS MORE FOR UNCERTAINTY IN THE LOCATION OF UPR LOW
THAN ANY OTHER REASON.

IN THE EXTENDED RANGE /SUN THRU WED/ THE WHOLE FORECAST FALLS BACK
ON HANDLING THE UPPER VORTEX AND EVENTUAL EVOLUTION. CONSENSUS
TREND TO TAKE IT FARTHER SWRD INTO SUNDAY BEFORE SLOWLY LIFTING CORE
NE. THIS WOULD ALLOW A GOOD PUSH OF DRIER AIR TO BUILD WWRD NORTH OF
THE CIRCULATION INTO MOST OF CWA. ...AND HARD TO TIME ANY PARTICULAR
LOBES WRAPPING ARND THE CORE WHICH MIGHT BRUSH THROUGH THE FAR SRN
CWA.  CUT BACK POPS LEADING INTO SUN NIGHT AND MON...AND WHILE NOT A
TREMENDOUS AMOUNT OF INSTABILITY WITH THE COLD CORE...WL MENTION A
SOMEWHAT LESSER CONCENTRATION OF THUNDER TIED TO DIURNAL CYCLE.
LATE LOOK AT 12Z ECMWF WOULD PUSH PRECIP THREAT PAST EXTENDED RANGE
AS TAKES UNTIL THU AND FRI TO LIFT BACK NWRD INTO AREA. WOULD NEED
TO END UP MUCH DRIER AND WARMER IF THIS SLN IS TO ASSERT ITSELF IN
THE SUPERENSEMBLE SLNS.

&&

.AVIATION...
MAINLY VFR THROUGH THE PERIOD. A FEW THUNDERSTORMS COULD DROP THE
VISIBILITY BRIEFLY INTO MVFR. MOST THUNDERSTORM ACTIVITY WILL BE
NEAR THE KFSD...17Z THROUGH 22Z...AND KSUX...21Z THROUGH 01Z...BUT
WILL REMAIN ISOLATED TO SCATTERED.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

08/CHAPMAN
Hazardous weather outlook, Aug 13, 11:15 AM CDT, 7 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1115 AM CDT WED AUG 13 2008

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-141200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1115 AM CDT WED AUG 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF THE AREA
THIS AFTERNOON WITH A FEW STORMS CAPABLE OF PRODUCING HALF DOLLAR
SIZED HAIL AND WIND GUSTS TO AROUND 60 MPH. THE BEST CHANCE FOR
THIS ACTIVITY SHOULD BE SOUTH OF A TYNDALL TO WINDOM LINE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SHOWERS AND THUNDERSTORMS ARE POSSIBLE THURSDAY AFTERNOON AND
THURSDAY NIGHT...WITH THE HIGHEST CHANCES ACROSS SOUTH CENTRAL
SOUTH DAKOTA. THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 200 PM CDT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Aug 13, 6:13 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
613 PM CDT WED AUG 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             7 S GREGORY             43.13N 99.43W
08/13/2008  E0.75 INCH       GREGORY            SD   PUBLIC

            A LOT OF PEA TO PENNY SIZED HAIL WITH VERY HEAVY RAIN

&&

MJF
Local storm report, Aug 13, 6:22 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
622 PM CDT WED AUG 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             3 NNW ELLSWORTH         43.56N 96.04W
08/13/2008  E0.88 INCH       NOBLES             MN   TRAINED SPOTTER

&&

EWY
Local storm report, Aug 13, 6:25 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
625 PM CDT WED AUG 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0621 PM     HAIL             LAKE PARK               43.45N 95.32W
08/13/2008  E2.00 INCH       DICKINSON          IA   TRAINED SPOTTER

&&

EWY
Local storm report, Aug 13, 6:27 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
627 PM CDT WED AUG 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0617 PM     TSTM WND GST     LAKE PARK               43.45N 95.32W
08/13/2008  E60 MPH          DICKINSON          IA   TRAINED SPOTTER

&&

EWY
Local storm report, Aug 13, 6:28 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
628 PM CDT WED AUG 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0617 PM     HAIL             LAKE PARK               43.45N 95.32W
08/13/2008  E1.75 INCH       DICKINSON          IA   TRAINED SPOTTER

&&

EWY
Local storm report, Aug 13, 6:37 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
637 PM CDT WED AUG 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0633 PM     HAIL             2 SW WAHPETON           43.35N 95.20W
08/13/2008  E1.00 INCH       DICKINSON          IA   TRAINED SPOTTER

&&

EWY

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 5:46 PM CDTSevere Thunderstorm WarningFSDDickinson44 min
Aug 13, 6:05 PM CDTTornado WarningFSDDickinson25 min
Aug 13, 6:12 PM CDTSevere Thunderstorm WarningFSDLyon, Osceola48 min
Aug 13, 6:28 PM CDTSevere Thunderstorm WarningFSDClay, Dickinson32 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.